Iowa, 2018

Hail in Iowa, June 30, 2018

June 30, 2018 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed ahead of a southwest to northeast orientated cold front across southwestern Iowa in the afternoon of the 30th. One of those thunderstorms produced large hail in southwestern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed ahead of a southwest to northeast orientated cold front across southwestern Iowa in the afternoon of the 30th. One of those thunderstorms produced large hail in southwestern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 2:23 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 30, 2:23 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
323 PM CDT Sat Jun 30 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018

Thunderstorms and heavy rain threat remain the primary forecast
concerns.

Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.

Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.

Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.

Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.

.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018

The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jun 30 2018

A very active weather pattern will begin by 19z across the TAF
sites. Expect widespread thunderstorms activity to begin this
afternoon. A lull in activity is then expected with redevelopment
in the overnight hours. The latest model guidance shows a higher
potential for thunderstorm activity is at KOMA this afternoon and
KOFK and KLNK will be on the fringes of that. As a larger complex
of storms moves through eastern Nebraska overnight, all three
sites will experience thunderstorms with periods of heavy rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ015-033-034-044-
     045-051>053-066>068.

IA...Flash Flood Watch through Sunday morning for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Pearson
Hazardous weather outlook, Jun 30, 3:04 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
404 PM CDT Sat Jun 30 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
404 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A severe thunderstorm watch is posted for much of east central and
southeast Nebraska, and all of southwest Iowa, through 9 PM.

A flash flood watch is in effect this through tonight for areas
east of a line from Thurston to Scribner and Lincoln, including
all of southwest Iowa.

Scattered thunderstorms are expected to develop across the area by
this evening, and continue through late evening. There is a chance
for severe storms with large hail, damaging winds and perhaps a
tornado, in east central and southeast Nebraska, as well as
southwest Iowa.

Storms will likely fire along a cold front from Denison to Omaha
and south of Lincoln, with other scattered storms firing in
southeast Nebraska and southwest Iowa ahead of a low pressure area
moving northeast out of Kansas. Damaging winds will be the primary
threat with any storms, but large hail could also occur. An
isolated tornado is possible through early evening.

Heavy rainfall is also likely with any thunderstorms this evening
as the storms move slowly to the northeast and redevelopment of
storms over the same areas occur.

More thunderstorms are expected after midnight as an upper level
system moves through the region. Again heavy rain could occur with
that activity, with only a small risk for severe storms.

Total rainfall of 1 to 2 inches can be expected over many areas,
but localized amounts well over that are possible.

Flooding will continue along the Missouri River downstream from
Omaha.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Flooding will continue to occur along the Missouri River mainly
below Omaha, but the heavy rain from tonight could push other
streams and the Missouri River from Omaha and upstream above flood
stage Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 2:46 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
346 PM CDT SAT JUN 30 2018

IAZ043-055-056-302115-
Monona IA-Shelby IA-Harrison IA-
346 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONONA...
NORTHEASTERN HARRISON AND NORTHWESTERN SHELBY COUNTIES UNTIL 415 PM
CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Logan, or 27 miles southwest of Denison, moving
northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodbine, Dunlap, Manteno Recreation Area, Schaben Park and Willow
Lake Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Iowa.

LAT...LON 4161 9570 4173 9588 4194 9567 4186 9567
      4186 9531
TIME...MOT...LOC 2046Z 222DEG 27KT 4174 9572

FOBERT
Local storm report, Jun 30, 3:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             AUBURN                  40.38N 95.84W
06/30/2018  M1.00 INCH       NEMAHA             NE   PUBLIC

&&

PEARSON
Local storm report, Jun 30, 4:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     5 S NEBRASKA CITY       40.61N 95.87W
06/30/2018  M61 MPH          OTOE               NE   ASOS

&&
Local storm report, Jun 30, 4:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             1 S NEBRASKA CITY       40.66N 95.86W
06/30/2018  M1.00 INCH       OTOE               NE   EMERGENCY MNGR

&&

The radar

The Omaha radar (KOAX), 79 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
June 30, 4:15 PM CST
Where
Fremont County, 2.51 mi WSW of Percival
Measured
1 in hail
Reported by
Public
Coordinates
40.730, -95.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771953.